Warnings about the risk of ketoacidosis and serious urinary tract infections have been added to the labels of SGLT2 inhibitors.
Warnings about the risk of ketoacidosis and serious urinary tract infections have been added to the labels of sodium-glucose cotransporter-2 (SGLT2) inhibitors, a class of type 2 diabetes drugs.
In light of these risks, the FDA is advising health care professionals to look for symptoms of ketoacidosis and urinary tract infections in patients taking any of the following FDA-approved SGLT2 inhibitors for type 2 diabetes:
The symptoms of ketoacidosis include nausea, vomiting, abdominal pain, unusual fatigue, and shortness of breath, while the symptoms of a urinary tract infection include a feeling of burning when urinating or the need to urinate often or right away, pain in the lower part of the stomach area or pelvis, fever, or blood in the urine.
The FDA noted that ketoacidosis associated with the use of SGLT2 inhibitors can occur even if the blood sugar level is not very high. The SGLT2 inhibitor should be discontinued if ketoacidosis is suspected, the FDA said.
A review of the FDA Adverse Event Reporting System from March 2013 and May 2015 uncovered 73 reported cases of ketoacidosis in patients with type 1 or type 2 diabetes treated with SGLT-2 inhibitors, as well as 19 cases of life-threatening blood infections and kidney infections that started as urinary tract infections.
In all cases, the patients were hospitalized, and in many of the reported cases of ketoacidosis, the condition was not immediately recognized, and treatment was delayed because the presenting blood glucose levels were below those typically expected for diabetic ketoacidosis.
In addition to adding new warnings to the labels of all SGLT2 inhibitors, the FDA is requiring the manufacturers of these drugs to conduct an enhanced pharmacovigilance study that analyze spontaneous postmarketing reports of ketoacidosis in patients treated with SGLT2 inhibitors, including specialized follow-up to collect additional information, for a period of 5 years.
In the meantime, health care professionals and patients are encouraged to contact the FDA’s MedWatch program about any side effects involving these drugs.